Are you a victim of Gentamicin poisoning? If you, a member of your family, or a friend was prescribed Gentamicin and is experiencing difficulty with balance while walking, bouncing vision (oscillopsia), hearing loss, or kidney damage, then Gentamicin-induced ototoxicity, vestibular toxicity or nephrotoxicity is a genuine concern.
If you feel you have suffered injury as a result of the negligent prescription or administration of Gentamicin, please feel free to call the Ohio Gentamicin poisoning lawyers at The Lancione Law Firm at (440) 571-6862 or contact us online.
What Is Gentamicin? How Is It Administered?
Gentamicin is an antibiotic from the aminoglycoside family of antimicrobials. The aminoglycosides are potent bactericidal compounds usually reserved for the treatment of severe infections with gram-negative pathogens or with staphylococci. Since its discovery in 1963, Gentamicin has been the aminoglycoside of choice in hospitals because of its low cost and effectiveness in treating gram-negative bacillary infections including those caused by pseudomonas aeruginosa.
The major limitations of Gentamicin and all aminoglycosides are their nephro and ototoxic potentials. All aminoglycosides share certain pharmacokinetic properties. Because of poor oral absorption, intravenous administration is necessary to achieve adequate serum concentrations.
Multiple Daily Dosing Is Recommended
The recommended traditional, multiple daily dosing regimen and serum concentration for Gentamicin is 3-5 mg/kg every eight hours.
Because of inter-patient variability and volume distribution, renal function and disease state, monitoring of Gentamicin serum concentration has been the standard of care in patients receiving traditional, multiple daily dosing regimens to ensure adequacy of peak concentrations of the drug and to avoid the effects of toxicity.
The timing of administration of Gentamicin and collection of serum specimens is critical. The concentrations should be determined from specimens obtained thirty minutes after completion of a thirty-minute intravenous infusion or one hour after intramuscular injection. Trough concentrations should be measured immediately before the next dose is administered.
What Was The Rationale For Single Daily Dosing?
The rationale of single daily dosing for Gentamicin was initially derived from studies in experimental animals. It was found that reduced nephrotoxicity and ototoxicity was seen without sacrificing the antimicrobial effect in animals receiving large single daily doses versus traditional multiple daily dosing regimens.
The rationale for single daily dosing is based on the following concepts:
- Gentamicin displays concentration dependent bactericidal action – higher doses in serum concentrations result in more rapid killing.
- Gentamicin exhibits a long post antibiotic effect, resulting in persistent bacterial killing suppression even when serum concentrations decline below the minimal inhibitory concentration and thereby allows for less frequent drug administration.
- Large single daily doses result in prolonged periods with negligible serum concentrations, potentially reducing renal, cortical and auditory accumulation of the drug.
What Are The Adverse Effects Of Toxicity?
Gentamicin and other aminoglycosides have considerable intrinsic toxicity. It has been established that Gentamicin is toxic to the kidneys (nephrotoxic) and the vestibular and auditory systems (ototoxic). Unlike nephrotoxicity, ototoxicity is irreversible.
Ototoxicity can take the form of damage to the auditory system or the vestibular system or both. This ototoxicity results in the destruction of the sensory hair cells in the cochlea and the vestibular labyrinth. The signs and symptoms of vestibular toxicity are those of bilateral vestibular impairment, namely ataxia (unsteady gait) and oscillopsia or bouncing vision. Patients with Gentamicin vestibular toxicity cannot develop vertigo because these typify an acute unilateral vestibular lesion in a patient who has one functioning labyrinth.
Damage to the auditory system typically results in hearing loss. This hearing loss usually impairs high-frequency hearing that may not be noticeable to the patient. Patients who suffer hearing loss that impairs their ability to hear human speech typically have very extensive aminoglycoside damage.
Gentamicin and other aminoglycosides have been clearly shown to have substantial nephrotoxic affects in clinical use. Gentamicin and the aminoglycoside are freely filtered by the kidneys. Because the clearance through the kidneys is slow the drugs themselves accumulate in the cells of the kidney. If the dose of Gentamicin is substantial and prolonged, toxic concentrations accumulate within the cells, ultimately inducing cell injury, cell necrosis, and acute renal failure.
The manufacturer of Gentamicin provides a warning to patients and physicians in the package insert. The warning states that patients treated with intravenous aminoglycosides should be under close clinical observation because of the potential ototoxicity and nephrotoxicity associated with their use. Safety for treatment periods which are longer than fourteen days has not been established.
How Often Does Gentamicin Toxicity Occur?
It’s believed that gentamicin toxicity occurs in between 0.1 and 1 percent of all people who take a two-week course. The toxicity results in the death of the inner ear hair cells, making it harder to hear and affecting the patient’s overall balance.
What Are The Risks For Developing Gentamicin Toxicity?
The dose you take matters; a higher dose poses a higher risk of toxicity. If there are any medications that are taken at the same time, they should be monitored to make sure they don’t make the gentamicin side effects more prevalent. Some people are also susceptible due to their genetics.
Can You Recover From This Toxicity?
Some inner-ear hairs may recover, while others may never heal. It can take up to a year before all the cells have a chance to recover, and some may, while others may have died completely.
Tired Nurses May Lead To More Patient Infections
Nurses have long complained of long hours and heavy patient loads, both of which can lead to burnout. With hospitals watching their bottom lines closer than ever, these problems are not likely to disappear anytime soon. Now, a study indicates that when nurses become burned out and overburdened at work, patient safety suffers.
According to researchers at the Center for Health Outcomes and Policy Research at the University of Pennsylvania School of Nursing, each extra patient added to a nurse’s workload caused an increase of one additional hospital-acquired infection per 1,000 patients. Furthermore, each 10 percent jump in the number of nurses who reported high levels of job burnout was linked to approximately one additional catheter-associated urinary tract infection and nearly two surgical site infections per 1,000 patients.
This particular study is important because few researchers have attempted to quantify the overall effect of nurse burnout on patient care. The findings, however, are startling: high work loads and burnout have a direct impact on the health and safety of patients in hospitals.
You Can Obtain Legal Recourse For Gentamicin Toxicity
If you or someone you know is taking Gentamicin and has complained of dizziness, buzzing, irritation or loss of hearing in the ear, you should immediately seek medical attention. If you have been diagnosed with Gentamicin toxicity or vestibular (inner ear) damage as a result of taking Gentamicin, a skilled medical malpractice attorney can advise you on your situation.